Texas, 2003

Hail and Damaging Wind in Texas, June 7, 2003

June 7, 2003 · NWS MAF · 5 events in 5 counties and zones

Severe thunderstorms developed in advance of a dryline across parts of the Permian Basin during the evening of the 7th. These storms resulted in large hail up to the size of golfballs and severe thunderstorm winds of 80 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed in advance of a dryline across parts of the Permian Basin during the evening of the 7th. These storms resulted in large hail up to the size of golfballs and severe thunderstorm winds of 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 2:08 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 7, 2:08 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUN 7 2003

MAIN CONCERNS THIS AFTERNOON WILL BE FLOODING POTENTIAL...BOTH FLASH
AND MAINSTEM...IN NE ZONES AS MCS DEVELOPS ALONG COLD FRONT...DUE
INTO THE NERN ZONES BY ABOUT 04Z.  MODELS HAVE BEEN CONSISTENT
W/THIS FEATURE...AS WELL AS THE TRACK OF THE EXPECTED MCS.  PBL IS
VERY MOIST...W/MSTR BACKED UP ALL THE WAY TO THE WRN MTNS.  KMAF
12Z SOUNDING SHOWED PLENTY OF INSTABILITY TO WORK WITH...W/MLCAPES
IN EXCESS OF 2100 J/KG.  WET BULB ZERO HEIGHTS AND DRY MID-LEVELS
SUGGEST A THREAT OF SVR WX SIMILAR TO THAT OF LATE--HAIL/DAMAGING
STRAIGHT-LINE WINDS.

SHORT TERM MODEL QPFS ARE OFF THE SCALE...W/MESOETA/ETA RUNS
SHOWING 12-HR QPFS IN EXCESS OF 2 IN. IN THE EXTREME NE ZONES.
THINK THIS IS A LITTLE EXCESSIVE...AND PREFER QPFS A LITTLE MORE IN
LINE W/THAT OF THE AVN/HPC.  STILL...WHAT W/SATURATED SOILS FROM
THE PREVIOUS WEEK AND RIVERS ALREADY RUNNING AT ELEVATED
LEVELS...IF EVEN THE LOWER QPFS PAN OUT...EXPECT WIDESPREAD FLASH
FLOODING AND RIVER LEVELS FLIRTING W/ACTION STAGES.  COLORADO CITY
STILL HAS ABOUT 7 FT TO GO TO REACH FS...AND DEPENDING ON
AMTS/PLACEMENT OF PRECIP OVERNIGHT...RIVERS COULD BECOME
PROBLEMATIC OVR THE NEXT FEW DAYS.

SUNDAY SHOULD BE A LITTLE COOLER OVR THE NERN ZONES...W/NOT MUCH
CHANGE SW AS FRONT DIFFUSES.  TIMING OF MCS SUGGESTS LINGERING
CONVECTION A POSSIBILITY OVR THE NERN ZONES...AND MESOETA BRINGS A
SHORTWAVE OVR THE BIG BEND LATE SUN AFTERNOON.  MONDAY...UPPER LVL
FLOW TRANSITIONS TO ZONAL...AND H85 TEMPS JUMP TO AROUND 30 DEG C
FOR A WARMUP INTO THE 90S.  THIS SHOULD STAY MORE OR LESS
PERSISTENT UNDER ZONAL FLOW INTO THE EXTENDED.  ON TUESDAY EVENING...
MODELS ADVERTISE A SHORTWAVE MOVING THROUGH AREA FOR ISOLATED
CONVECTION OVR MUCH OF THE AREA...BUT WILL CONFINE CHANCES TO THE
ERN ZONES IN THE BETTER MSTR.  GFS TRIES TO REPEAT THIS SCENARIO
WEDNESDAY EVENING...BUT WILL WAIT ANOTHER RUN TO SEE IF THIS IS
CONSISTENT BEFORE MENTIONING ANYTHING OTHER THAT PARTLY CLOUDY
SKIES.  THE REST OF THE EXTENDED LOOKS WARM AND DRY.

&&

MAF 61 83 69 93 / 20 00 00 20
CNM 59 88 66 98 / 00 00 00 00
MRF 58 88 59 89 / 00 10 10 00
FST 94 63 84 65 / 00 00 20 00

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-062-063-070.
NM...NONE.

44
Hazardous weather outlook, Jun 7, 1:50 PM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT EAST OF A LINE FROM
STANTON TO LAMESA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE
HAIL AND STRONG GUSTY WINDS. WEST OF THIS LINE STORMS ARE EXPECTED
TO BE ISOLATED AND A FEW MAY BE SEVERE.

FLOODING...
THUNDERSTORMS ACROSS THE NORTHEAST PERMIAN BASIN TONIGHT WILL PRODUCE
HEAVY RAIN. FLOODING OF CREEKS AND LOW LYING URBAN AREAS WILL BE
POSSIBLE. ALSO SIGNIFICANT RISES ALONG THE COLORADO RIVER AND BEALS
CREEKS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND TRANS PECOS LATE SUNDAY AFTERNOON AND EVENING.  A
FEW OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Upton

When
June 7, 5:07 PM CST to 5:20 PM CST
Where
Upton County, Rankin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -101.900

Thunderstorm Wind, Reagan

When
June 7, 5:55 PM CST to 6:15 PM CST
Where
Reagan County, 11 mi N of Stiles
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.567, -101.583

A trained storm spotter estimated severe thunderstorm winds of at least 80 MPH. The winds broke tree limbs up to eight inches in diameter.

Hail, Andrews

When
June 7, 6:22 PM CST
Where
Andrews County, Andrews
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.550

Hail, Glasscock

When
June 7, 6:40 PM CST to 7:15 PM CST
Where
Glasscock County, St Lawrence
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.667, -101.500

Law enforcement officials reported large hail between quarter and golfball size from St. Lawrence to Garden City.

Hail, Scurry

When
June 7, 10:10 PM CST
Where
Scurry County, Hermleigh
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.633, -100.750

The Snyder Fire Department reported golfball size hail in Hermleigh.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363627, 5363628, 5363626, 5363629, 5363630.